Paracetamol for children

Sounds like 'paa-ra-SEE-ta-mol'

.

Key points about paracetamol for children

  • Only give paracetamol if your child needs it for pain relief. Babies younger than 3 months old must see the doctor if they are unwell.
  • It's important to give your child the correct dose of paracetamol. Giving them too much or dosing them too often can damage their liver.
  • Find out how to take it safely and possible side effects.
blue unaunahi tile generic
Print this page

Paracetamol 250 mg in 5mL

From 1 November 2022, Paracare paracetamol liquid 250 mg in 5 mL was replaced by a new brand called Pamol. Find out more about Pamol 250 mg in 5 mL

Paracetamol 120 mg in 5mL

From January 2023, a new brand of paracetamol liquid 120 mg in 5 mL is available. Ethics paracetamol replaces the Paracare paracetamol liquid brand.

The video below has tips and advice on how to give paracetamol safely to children.

Video: Safe use of paracetamol for children

(Health Navigator Charitable Trust, NZ, 2018)

Paracetamol is a medicine that, at the correct dose, can be safely given to babies and children to treat pain, including headache, toothache and sore throat. Paracetamol is also used to treat fever but fever doesn't need to be treated unless it's causing discomfort. Read more below, does my child need paracetamol for fever?

Paracetamol is also called Panadol®, Pamol®, Junior Parapaed®, Ethics Paracetamol® and Avallon Paracetamol®.

Paracetamol should start to work within 30 to 60 minutes of taking it. Use paracetamol only if necessary to reduce fever or pain. If it’s not working, or if you need to use it for more than 2 days, your child needs to see a healthcare provider.

You can use paracetamol for children and babies over 3 months of age; babies younger than 3 months must see the doctor first. Only give paracetamol if they need it.

  • Paracetamol may be used if your child needs pain relief or if your child has a fever (temperature over 38°C) AND is miserable.
  • Fever is a normal response to infection and isn't harmful, so you don't need to give paracetamol for fever alone.
  • If your child is miserable because of the fever, you can give them paracetamol to make them more comfortable.
  • Paracetamol may reduce the effectiveness of childhood vaccinations. You don't need to give babies and children paracetamol before or after vaccination, unless your doctor or nurse has suggested you do so. 
  • Read more about fever in children.

Paracetamol liquid comes in different strengths

  • 120 mg in 5 mL (lower strength)
  • 250 mg in 5 mL (higher strength).

Always check that the dose you are giving your child is correct. To check the strength of the liquid, always read the label and do NOT rely on the colour, smell, or flavour. If you don't know what dose to give, check with your doctor or pharmacist. 

The dose of paracetamol is based on your child’s weight and not their age

  • Always give the dose that's written on the bottle or package according to your child's weight. If you're not sure about how much to give your child, ask your pharmacist. Use the dosing chart below as a guide. 
  • As your child grows, the dose of paracetamol will need to be increased, based on their weight, to make sure they're getting the correct dose. Don't use the same dose for a different child unless they're the same weight.

Wait at least 4 hours before giving the next dose

  • Don't give paracetamol more than 4 times in 24 hours and only give paracetamol if your child needs it for pain relief.

Measure the dose correctly

Measure the right dose of paracetamol using a medicine syringe or medicine spoon. You can get these from your pharmacy. Don't use a kitchen spoon as it won't give you the right amount. Read more tips on how to give medicines to babies and children.

Paracetamol dosing chart

If you're not sure how much paracetamol liquid to give your child, ask your doctor or pharmacist, or use the following as a guide:  

Paracetamol dosing chart

Wait at least 4 hours between doses. Don't give more than 4 doses in 24 hours.

Child's weight

120 mg/5 mL

250 mg/5 mL

Less than 5 kg Ask your doctor or pharmacist Ask your doctor or pharmacist
5 kg 3 mL 1.5 mL
6 to 7 kg 3.5 mL 1.5 mL
8 to 9 kg 5 mL 2 mL
10 to 12 kg 6 mL 3 mL
13 to 14 kg 8 mL 4 mL
15 to 16 kg 9.5 mL 4.5 mL
17 to 18 kg 10.5 mL 5 mL
19 to 20 kg 12 mL 5.5 mL
21 to 22 kg  13 mL 6.5 mL
23 to 25 kg 14. 5 mL 7 mL
26 to 28 kg  16.5 mL 8 mL
29 to 32 kg 18 mL 8.5 mL
33 to 36 kg 20.5 mL 10 mL
37 to 41 kg 23 mL 11 mL
42 to 60 kg 26 mL 12.5 mL
More than 60 kg  30 to 40 mL 15 to 20 mL

Also see: Paracetamol dose calculator.

Weigh your child and use the calculator to calculate their correct dose.

  • Paracetamol tablets and capsules come as 500 mg.
  • Check other medicines your child is taking. Some combination medicines for colds and flu may also have paracetamol in them. 
  • Tablets and capsules are suitable for older children who can swallow them.
  • Tablets and capsules should be swallowed with a glass of water. Your child shouldn't chew them as they have a very bitter taste.
  • When giving tablets and capsules, work out the dose that is right for your child, based on their weight. If you don't know how much to give them, ask your pharmacist. The following is a guide.
Child's weight Tablet (500 mg)
More than 33 kilograms 1 tablet
More than 66 kilograms 1 to 2 tablets 
Maximum: Nobody should take more than 2 tablets in 1 dose.

In Aotearoa New Zealand, paracetamol is available as a liquid, tablet, capsules and suppository. It's also found in many other medicines you can buy from the pharmacy for colds and flu or pain. Overdose can happen if your child takes more than 1 paracetamol-containing medicine. Check the ingredients of cold and flu medicines before you give them to your child.

Note: The following products are not suitable for children younger than 12 years of age.   

Examples of medicines with paracetamol in them

  • Codral®
  • Coldrex®
  • Lemsip®
  • Cold & Flu Relief®
  • Panadol Cold & Flu®
  • Maxigesic®
  • Sudafed PE®
  • Mucinex Cold & Flu®
  • Dimetapp Cold & Flu®
  • Maxiclear Cold & Flu®

Wait at least 4 hours before giving the next dose

  • Don't give paracetamol more than 4 times in 24 hours and only give paracetamol if your child needs it for pain relief.
  • Wait at least 4 hours before giving the next dose, eg, 8 am, midday, 4 pm and 8 pm.
  • Keep track of the timing of the doses and check when it was last given before giving it again.

Keep a record every time you give your child a dose of paracetamol 

Use the paracetamol dosing chart below to calculate your child's dose. Write down when you give each dose of paracetamol so you don't give your child too much.

  • Strength of paracetamol:
    120 mg/5 mL OR 250 mg/5 mL OR 500 mg tablets or capsules

  • My child's weight (kg):  ______________

  • Dose (mL):  _________________  

 Date

Dosing times 

Before each dose, check whether your child still needs paracetamol.

Wait at least 4 hours between doses.

Don't give more than 4 doses in 24 hours.

Date: Time of dose 1: _____________________________
Time of dose 2: _____________________________
Time of dose 3: _____________________________
Time of dose 4: _____________________________
Date: Time of dose 1: _____________________________
Time of dose 2: _____________________________
Time of dose 3: _____________________________
Time of dose 4: _____________________________
Date: Time of dose 1: _____________________________
Time of dose 2: _____________________________
Time of dose 3: _____________________________
Time of dose 4: _____________________________
Notes:

  

Paracetamol is a very popular medicine and when taken correctly works well. However, too much paracetamol is very harmful to the liver.

If you have given your child too much paracetamol (including other products with paracetamol in them), call your doctor, nurse or the Poisons Centre 0800 POISON (0800 764 766) immediately. 

Keep all paracetamol in childproof containers, out of reach and out of sight of children.

Do NOT wait for signs of an overdose as these appear late when damage to the liver is already done.

Late signs may include nausea (feeling sick), vomiting (being sick), diarrhoea (runny poos/hamuti), yellow skin or eyes, poor appetite and confusion or extreme sleepiness.

Free helplines

Healthline logo

Text 1737 Helpline logo

Logo with link to Māori Pharmacists website

Credits: Sandra Ponen, Pharmacist, Healthify He Puna Waiora. Healthify is brought to you by Health Navigator Charitable Trust.

Reviewed by: Angela Lambie, Pharmacist, Auckland

Last reviewed: